"Well, there is only one piece of advice I can give you," said the wisest of wise men. "The secret of happiness is to see all the marvels of the world and never to forget the drops of oil on the spoon."



('The Alchemist' Paulo Coelho)




Thursday, June 14, 2012

Corporeal matters

The other week, my Welsh tutor and I shared experiences of bad backs, of which we were both currently suffering. She said, "xxxx xxx xxx xxx xxx xxxx xx" which was welsh for something along the lines of "As you get older, things never go wrong singly," but I am not able to reproduce it for you as my welsh is not yet up to that standard. However, I can see her point. Last autumn, after being summoned to my GP for blood pressure and cholesterol checks (I assume because it was my turn and they needed to tick boxes, certainly not because I had anything to complain about), I was then put on  Simvastatin and within a few weeks, I was having the first of my gall bladder episodes. Seeing on the internet that, if you have gall bladder problems, a statin other than Simvastatin is to be recommended, I mentioned this at my next GP visit (different doctor) and she changed my prescription to Atorvastatin.  
So, assuming all would now be well in the world of cholesterol levels, I sat back to await the call for the removal of said gall bladder, but, during the month that I have been taking Atorvastatin, I have had almost constant backache, joint ache and some breathlessness at times, so off I toddled back to the surgery to see another GP, who laughed indulgently when I told him the story of the change of statins and when I mentioned the breathlessness, told me that had nothing to do with statins and we then segued onto the question of my blood pressure (fairly OK at present) and I was referred for a blood test which I would be willing to guess is to test for under active thyroid. Anyway, at the end of the consultation, I realised I had not had time to mention the joint and back pains but they have not gone away and, this week, my thinking has been, "If I am going to be feeling like this and crawling about like a ninety year old, I would prefer to ditch the statins and take my chances." 
This I have done for now until Monday when I get my blood taken and hopefully get to see a doctor to discuss it further.
Years ago, I trusted doctors and the NHS but that was before all the 'improvements' which focus on money rather than patients, however Lansley likes to dress it up, and I do still believe in the integrity of individual doctors but I also think that the top-down pressures on them are perhaps sometimes too heavy to be resisted and, although I know that there are a lot of medical cranks out there on the internet beating their own drums, there is also a lot of literature about quite severe side effects experienced by some people on statins. So what I would really like, and so, I'm sure, would most other patients, is for doctors to have  time for a few minutes discussion on relative benefits and drawbacks before prescribing a medication, especially one  which is usually for life. No-one told me, for instance about the fact that grapefruit juice is a no-no when on statins and that alcohol should be avoided or that Simvastatin needs to be taken at night whereas Atorvastatin doesn't.
Never going to happen though, so most of us will continue to read up on the internet and struggle to come to our own decisions.



10 comments:

  1. Sorry to hear you have had these various problems and I hope you can get back to a time when your health is something you almost take for granted.

    Regarding the varying performances of GP's, Daphne from Leeds is to blame because her role play activities make them believe that they're all actors in a massive nationwide soap opera.

    ReplyDelete
  2. I think this is my first time to comment on your blog (but I might be wrong). I came here via Shooting Parrots.

    I have been taking Simvastatin for years and years but never before heard that people with gall bladder problems should take something else. Fortunately, I do not have gall bladder problems. Here in the U S of A my doctor did tell me to take the Simvastatin at night, and the literature that always accompanies each refill at the pharmacy told me to avoid grapefruit juice.

    ReplyDelete
  3. I hate to be just another Internet advice nut, but I'vefound the best person to speak to about possible medicine side effects is your pharmacist. They develop so quickly that most GPs can't keep up.

    ReplyDelete
    Replies
    1. Thanks SP. I think I will give that another try before seeing my GP next week.

      Delete
  4. Here in Australia the pharmasist always discusses any drug with you the first time he/she dispenses it. They always tell you what time of day to take it if it is relevant and provide you often with an information sheet on the drug plus there is usually one in the packaging from the drug company.
    Of course I know some people who read up on all the possible side effects and then proceed to get them all !!!( my mother-in-law is one of these but her doctor is a wake up now and refuses to tell her now. Just says You tell me !!! )
    Hope you feel better soon.
    Cheers

    ReplyDelete
    Replies
    1. Thanks Helsie. Here pharmacists vary - some helpful, others not.

      Delete
  5. My GP back in the UK gave me a prescription for Simvastatin.... but I don't take them. I haven't been back to the UK for many years but she always used to ask me 'and what's wrong with you?'. Then 'and what do you think you should take for it?'. Otherwise she was great. I do take one 75mg Aspirin each day, which I believe will keep me going till I'm 105.

    Bad backs are a 'pain'; I suffer too. Hope you feel better soon.

    ReplyDelete
    Replies
    1. Thanks, Cro. I did take 75mg soluble aspirin for several years but then 'they' told us it was better not to unless you had already had a heart attack or stroke and the damage to your stomach could be worse. See what I mean? Never a clear cut answer! ;)

      Delete
  6. I have recently discovered that the doctors in the local surgery tell you to make an apointment with the nurse to have your blood pressure taken. It used to be the first thing which the doc did after you had sat down.

    ReplyDelete
  7. Yes, there are people who for one reason or another should not or cannot take statins. Muscular pains and some of the symptoms you describe are common reactions. Conversely, there are a lot of people who do benefit from statins. A few years ago, Edinburgh University was involved in the development of one called Rosuvastatin, said to be particularly helpful to the older patient.

    You really have to be on the ball when it comes to prescribed medications. Here, the GP's have a software programme that alerts them to contra-indications with other medications a patient may be taking, as do the pharmacies. Like everything it does not cover all aspects, not by a long chalk. It is a very useful start. There should also be warning information on each patient's prescribing file about reactions to medications and also those that should be avoided. The software used here, goes some way to covering it, but only within the practice.

    Meantime, you, the individual, have to be able to take responsibility as a medical amateur to protect yourself from the harms that can be inadvertently caused...which you, Jennyta, have pointed out, is not foolproof.

    ReplyDelete

LinkWithin

Related Posts with Thumbnails